{"title":"B-404 Accidental Acetaminophen Overdose: A Pediatric Case Study","authors":"Shaimaa Maher, Claudia Wang, Imir Metushi","doi":"10.1093/clinchem/hvag086.671","DOIUrl":null,"url":null,"abstract":"Background Acetaminophen is a widely used antipyretic/analgesic and remains a leading cause of toxic ingestions in children. Although most pediatric exposures are unintentional, severe toxicity in infants is uncommon. Clinical decision-making often relies on the reported time and amount of ingestion; however, these estimates may be unreliable, particularly when the history is uncertain. Enteric-coated formulations can further complicate assessment by delaying absorption and causing unexpectedly high serum acetaminophen concentrations. Methods We report an 11-month-old male with no significant past medical history who presented to the ED after suspected accidental ingestion of adult, enteric-coated generic acetaminophen 500-mg red coated tablets. The amount ingested was estimated to be around 15 tablets, dried red residue was noted around the mouth. On admission, the patient presented with hypothermia, hypotension, high anion gap metabolic acidosis, altered mental status with posturing, and elevated mixed venous oxygen saturation, raising concern for acetaminophen-associated mitochondrial dysfunction. He underwent rapid sequence intubation (etomidate 3 mg; rocuronium 10 mg), followed by sedation/analgesia. A nasogastric tube was placed and activated charcoal was administered. Initial laboratory studies (BMP, hepatic panel, salicylate, and serum acetaminophen concentration) were obtained at day 1 approximately 13:35, with serial acetaminophen and methemoglobin/ABG measurements thereafter. Results Initial laboratory evaluation demonstrated a high anion gap metabolic acidosis (22 mmol/L) and severe hypokalemia (K 2.9 mmol/L at day 1, 13:35). The initial serum acetaminophen concentration was markedly elevated at 735 µg/mL (day 1,13:35) and increased to 835 µg/mL (day 1, 15:40) consistent with delayed or ongoing absorption, before steadily declining with therapy. Arterial blood gas showed acidemia with low bicarbonate (pH 7.25, HCO3- 14.1 mmol/L, pCO2 32 mm Hg at day 1, 15:41), with subsequent improvement (pH 7.45–7.46 with HCO3- ∼24 mmol/L later in the day). Methemoglobin was elevated, peaking at 6.8% (day1, 20:50) with subsequent downtrending to 1.0% (day 2, 06:08). The patient was put on dialysis and continuous renal replacement therapy was initiated on admission for severe metabolic acidosis and discontinued after correction of acidosis. The patient also received an IV N-acetylcysteine (NAC) loading dose in the ED and was continued on a maintenance infusion (12.5 mg/kg/hr) on admission; fomepizole was also initiated (15 mg/kg, then 10 mg/kg every 12 hours). NAC was discontinued on following clinical improvement. Hepatic function panel, ammonia, coagulation studies, electrolytes, and phosphorus were closely monitored, and phosphate was repleted to maintain a goal >4.5 mg/dL to support hepatic regeneration. Notably, liver markers did not show a critical rise during hospitalization (AST 35–60 U/L; ALT 19–28 U/L across measured timepoints, Figure 1). Serum creatinine remained low and stable throughout monitoring (=0.13 mg/dL). Conclusion This case highlights how early, aggressive treatment including serial acetaminophen testing, prompt activated charcoal, NAC, fomepizole, and dialysis can avert liver injury despite significant acetaminophen overdose, reinforcing the central role of serial laboratory assessment in guiding therapy.","PeriodicalId":10690,"journal":{"name":"Clinical chemistry","volume":"7 1","pages":""},"PeriodicalIF":8.3000,"publicationDate":"2026-10-04","publicationTypes":"Journal Article","fieldsOfStudy":null,"isOpenAccess":false,"openAccessPdf":"","citationCount":"0","resultStr":null,"platform":"Semanticscholar","paperid":null,"PeriodicalName":"Clinical chemistry","FirstCategoryId":"3","ListUrlMain":"https://doi.org/10.1093/clinchem/hvag086.671","RegionNum":2,"RegionCategory":"医学","ArticlePicture":[],"TitleCN":null,"AbstractTextCN":null,"PMCID":null,"EPubDate":"","PubModel":"","JCR":"Q1","JCRName":"MEDICAL LABORATORY TECHNOLOGY","Score":null,"Total":0}
引用次数: 0
Abstract
Background Acetaminophen is a widely used antipyretic/analgesic and remains a leading cause of toxic ingestions in children. Although most pediatric exposures are unintentional, severe toxicity in infants is uncommon. Clinical decision-making often relies on the reported time and amount of ingestion; however, these estimates may be unreliable, particularly when the history is uncertain. Enteric-coated formulations can further complicate assessment by delaying absorption and causing unexpectedly high serum acetaminophen concentrations. Methods We report an 11-month-old male with no significant past medical history who presented to the ED after suspected accidental ingestion of adult, enteric-coated generic acetaminophen 500-mg red coated tablets. The amount ingested was estimated to be around 15 tablets, dried red residue was noted around the mouth. On admission, the patient presented with hypothermia, hypotension, high anion gap metabolic acidosis, altered mental status with posturing, and elevated mixed venous oxygen saturation, raising concern for acetaminophen-associated mitochondrial dysfunction. He underwent rapid sequence intubation (etomidate 3 mg; rocuronium 10 mg), followed by sedation/analgesia. A nasogastric tube was placed and activated charcoal was administered. Initial laboratory studies (BMP, hepatic panel, salicylate, and serum acetaminophen concentration) were obtained at day 1 approximately 13:35, with serial acetaminophen and methemoglobin/ABG measurements thereafter. Results Initial laboratory evaluation demonstrated a high anion gap metabolic acidosis (22 mmol/L) and severe hypokalemia (K 2.9 mmol/L at day 1, 13:35). The initial serum acetaminophen concentration was markedly elevated at 735 µg/mL (day 1,13:35) and increased to 835 µg/mL (day 1, 15:40) consistent with delayed or ongoing absorption, before steadily declining with therapy. Arterial blood gas showed acidemia with low bicarbonate (pH 7.25, HCO3- 14.1 mmol/L, pCO2 32 mm Hg at day 1, 15:41), with subsequent improvement (pH 7.45–7.46 with HCO3- ∼24 mmol/L later in the day). Methemoglobin was elevated, peaking at 6.8% (day1, 20:50) with subsequent downtrending to 1.0% (day 2, 06:08). The patient was put on dialysis and continuous renal replacement therapy was initiated on admission for severe metabolic acidosis and discontinued after correction of acidosis. The patient also received an IV N-acetylcysteine (NAC) loading dose in the ED and was continued on a maintenance infusion (12.5 mg/kg/hr) on admission; fomepizole was also initiated (15 mg/kg, then 10 mg/kg every 12 hours). NAC was discontinued on following clinical improvement. Hepatic function panel, ammonia, coagulation studies, electrolytes, and phosphorus were closely monitored, and phosphate was repleted to maintain a goal >4.5 mg/dL to support hepatic regeneration. Notably, liver markers did not show a critical rise during hospitalization (AST 35–60 U/L; ALT 19–28 U/L across measured timepoints, Figure 1). Serum creatinine remained low and stable throughout monitoring (=0.13 mg/dL). Conclusion This case highlights how early, aggressive treatment including serial acetaminophen testing, prompt activated charcoal, NAC, fomepizole, and dialysis can avert liver injury despite significant acetaminophen overdose, reinforcing the central role of serial laboratory assessment in guiding therapy.
期刊介绍:
Clinical Chemistry is a peer-reviewed scientific journal that is the premier publication for the science and practice of clinical laboratory medicine. It was established in 1955 and is associated with the Association for Diagnostics & Laboratory Medicine (ADLM).
The journal focuses on laboratory diagnosis and management of patients, and has expanded to include other clinical laboratory disciplines such as genomics, hematology, microbiology, and toxicology. It also publishes articles relevant to clinical specialties including cardiology, endocrinology, gastroenterology, genetics, immunology, infectious diseases, maternal-fetal medicine, neurology, nutrition, oncology, and pediatrics.
In addition to original research, editorials, and reviews, Clinical Chemistry features recurring sections such as clinical case studies, perspectives, podcasts, and Q&A articles. It has the highest impact factor among journals of clinical chemistry, laboratory medicine, pathology, analytical chemistry, transfusion medicine, and clinical microbiology.
The journal is indexed in databases such as MEDLINE and Web of Science.